Stability and passivity preserving Petrov–Galerkin approximation of linear infinite-dimensional systems
Authors
Christian Harkort, Joachim Deutscher
Abstract
This contribution presents two approximation methods for linear infinite-dimensional systems that ensure the preservation of stability and passivity. The first approach allows one to approximate internal source free infinite-dimensional systems such that the resulting approximation is a port-controlled Hamiltonian system with dissipation. The second method deals with the class of systems that are not required to have conjugated outputs but only a dissipative system operator. It yields approximations with a dissipative system matrix for which bounds of their stability margin are provided. Both approaches are based on a state space formulation of the infinite-dimensional system. This makes it possible to use the Petrov–Galerkin approximation whose free parameters are partly used for achieving the structure preservation. Since still free parameters remain, further application specific objectives, such as, e.g., moment matching, can be achieved. Both approaches are applied to the approximation of an Euler–Bernoulli beam.
Keywords
Structure preservation; System approximation; Port Hamiltonian systems; Linear infinite-dimensional systems
Citation
- Journal: Automatica
- Year: 2012
- Volume: 48
- Issue: 7
- Pages: 1347–1352
- Publisher: Elsevier BV
- DOI: 10.1016/j.automatica.2012.04.010
BibTeX
@article{Harkort_2012,
title={{Stability and passivity preserving Petrov–Galerkin approximation of linear infinite-dimensional systems}},
volume={48},
ISSN={0005-1098},
DOI={10.1016/j.automatica.2012.04.010},
number={7},
journal={Automatica},
publisher={Elsevier BV},
author={Harkort, Christian and Deutscher, Joachim},
year={2012},
pages={1347--1352}
}
References
- Baaiu, A., Couenne, F., Lefevre, L., Le Gorrec, Y. & Tayakout, M. Structure-preserving infinite dimensional model reduction: Application to adsorption processes. Journal of Process Control vol. 19 394–404 (2009) – 10.1016/j.jprocont.2008.07.002
- Balas, M. J. The galerkin method and feedback control of linear distributed parameter systems. Journal of Mathematical Analysis and Applications vol. 91 527–546 (1983) – 10.1016/0022-247x(83)90167-1
- Bassi, An algorithm to discretize one-dimensional distributed port Hamiltonian systems. (2007)
- Curtain, (1995)
- Engel, (2000)
- Golo, G., Talasila, V., van der Schaft, A. & Maschke, B. Hamiltonian discretization of boundary control systems. Automatica vol. 40 757–771 (2004) – 10.1016/j.automatica.2003.12.017
- Harkort, C. & Deutscher, J. Krylov Subspace Methods for Linear Infinite-Dimensional Systems. IEEE Transactions on Automatic Control vol. 56 441–447 (2011) – 10.1109/tac.2010.2090063
- Le Gorrec, Y., Zwart, H. & Maschke, B. Dirac structures and Boundary Control Systems associated with Skew-Symmetric Differential Operators. SIAM Journal on Control and Optimization vol. 44 1864–1892 (2005) – 10.1137/040611677
- Liu, (1999)
- Luo, (1999)
- Malinen, J. & Staffans, O. J. Impedance Passive and Conservative Boundary Control Systems. Complex Analysis and Operator Theory vol. 1 279–300 (2007) – 10.1007/s11785-006-0009-3
- Moulla, R., Lefèvre, L. & Maschke, B. Geometric pseudospectral method for spatial integration of dynamical systems. Mathematical and Computer Modelling of Dynamical Systems vol. 17 85–104 (2011) – 10.1080/13873954.2010.537524
- Naylor, (1982)
- Polyuga, R. V. & van der Schaft, A. Structure preserving model reduction of port-Hamiltonian systems by moment matching at infinity. Automatica vol. 46 665–672 (2010) – 10.1016/j.automatica.2010.01.018
- Reis, T. & Stykel, T. Lyapunov Balancing for Passivity-Preserving Model Reduction of RC Circuits. SIAM Journal on Applied Dynamical Systems vol. 10 1–34 (2011) – 10.1137/090779802
- Schlacher, K. Mathematical modeling for nonlinear control: a Hamiltonian approach. Mathematics and Computers in Simulation vol. 79 829–849 (2008) – 10.1016/j.matcom.2008.02.011
- Tucsnak, (2009)
- van der Schaft, (2000)
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- Villegas, J. A., Zwart, H., Le Gorrec, Y. & Maschke, B. Exponential Stability of a Class of Boundary Control Systems. IEEE Transactions on Automatic Control vol. 54 142–147 (2009) – 10.1109/tac.2008.2007176
- Voss, T. & Scherpen, J. M. A. Structure Preserving Spatial Discretization of a 1-D Piezoelectric Timoshenko Beam. Multiscale Modeling & Simulation vol. 9 129–154 (2011) – 10.1137/100789038
- Weiss, The representation of regular linear systems on Hilbert spaces. (1989)
- Wolf, T., Lohmann, B., Eid, R. & Kotyczka, P. Passivity and Structure Preserving Order Reduction of Linear Port-Hamiltonian Systems Using Krylov Subspaces. European Journal of Control vol. 16 401–406 (2010) – 10.3166/ejc.16.401-406
- Zwart, Well-posedness and regularity of hyperbolic boundary control systems on a one-dimensional spatial domain. ESAIM: Control, Optimisation and Calculus of Variations (2009)